Georgia, 2004Damaging Winds and Lightning Strikes in Georgia, July 4, 2004
July 4, 2004 · NWS FFC · 4 events in 4 counties and zones
2 thunderstorm wind, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $535,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 4, 3:50 AM EST, 8 hours 55 minutes earlier.
Area forecast discussion, Jul 4, 3:50 AM EST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 AM EDT SUN JUL 4 2004
.SHORT TERM...GA ON TAIL END OF SHORT WAVE MOVING INTO THE GREAT
LAKES THIS MORNING. A FEW SHOWERS AND THUNDERSTORMS HAVE PERSISTED
THROUGH THE NIGHT AND ARE HEADED TOWARD NORTHWEST GA FROM AL AND TN.
THIS VORT MAX CONTINUES TO MOVE NORTHEAST THROUGH THE
AFTERNOON...BUT BEST DYNAMICS STAY TO OUR NORTH. HOWEVER...WITH
UNSTABLE MOIST AIR AND ANY REMAINING OUTFLOW BOUNDARIES...SHOWERS
AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP. AT THIS
TIME...ACTIVITY IS SCATTERED AND CHANCE POPS LOOK OKAY. MODELS
INDICATE SOME DRYING BEHIND THIS FEATURE FOR MONDAY AND HAVE KEPT
POPS IN SLIGHT CHANCE RANGE.
.LONG TERM...UPPER RIDGE BUILDING NORTHWARD FOR THE FIRST OF THE
WEEK WITH TEMPERATURES CREEPING INTO THE 90S AND MORE DIURNAL POPS.
NEXT TROUGH APPROACHING GA LATE WEDNESDAY INTO THURSDAY WITH HIGH
PRESSURE BUILDING BACK FOR THE END OF THE EXTENDED. HAVE NOT MADE
ANY CHANGES TO THIS TIME PERIOD.
&&
.AVIATION...
BELIEVE BEST CLOUD POTENTIAL IS FOR DEVELOPMENT OF 4000 TO 6000 FT
CEILINGS LATER THIS MORNING INTO AFTERNOON AS SHORT WAVE MOVES INTO
N GA. POTENTIAL FOR SOME STRONG THUNDERSTORM ACTIVITY DUE TO SHORT
WAVE. MVFR TO IFR VSBYS IN FOG AT SOME TAFS SITES THIS MORNING
DIMINISHING RAPIDLY BY MID MORNING. BELIEVE ATL SHOULD BE FOG FREE.
WSW SURFACE WINDS CONTINUING TODAY. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 88 71 92 73 / 40 20 20 10
ATHENS 89 71 93 72 / 40 20 20 10
GAINESVILLE 87 69 92 71 / 40 20 20 10
ROME 90 71 94 72 / 40 20 20 10
COLUMBUS 91 74 94 75 / 40 20 20 10
MACON 91 73 93 74 / 40 20 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
41
Hazardous weather outlook, Jul 4, 4:00 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN JUL 4 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN JUL 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA TODAY...
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE OVER THE GULF OF MEXICO...FLORIDA AND
THE WESTERN ATLANTIC. WEAK LOW PRESSURE OVER THE CAROLINAS WILL
DRIFT NORTHEAST WITH A TROUGH EXTENDING INTO THE AREA.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND FREQUENT LIGHTNING. SMALL HAIL WILL ALSO BE POSSIBLE.
THE MOST LIKELY LOCATION FOR SEVERE STORMS WILL BE ALONG AND NORTH
OF A LINE FROM BREMEN IN HARALSON COUNTY TO DAHLONEGA IN LUMPKIN
COUNTY. THE BEST TIME FOR SEVERE THUNDERSTORMS WILL BE LATE MORNING
AND AFTERNOON.
.DISCUSSION...
A MOIST AIRMASS CONTINUES OVER THE AREA. THE ATMOSPHERE WILL BECOME
INCREASINGLY UNSTABLE WITH CAPES OF 1500 TO 2000. A SHORT WAVE WILL
MOVE ACROSS THE AREA LATER TODAY THAT WILL CAUSE SCATTERED
THUNDERSTORMS AND WILL GIVE POTENTIAL FOR ISOLATED STORMS TO BECOME
SEVERE.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD
REMAIN ALERT IN CASE ACTIVATION IS NEEDED.
.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
BDL
In the hours before
Special weather statement, Jul 4, 12:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EDT SUN JUL 4 2004
GAZ016-022>024-033-034-041845-
143 PM EDT SUN JUL 4 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GWINNETT...
FORSYTH...BANKS...HALL...WHITE AND FULTON COUNTIES UNTIL 245 PM
EDT...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ALTO TO ROSWELL...MOVING EAST AT 20 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. PEOPLE IN THIS AREA SHOULD MOVE
INDOORS OR TO A PERMANENT SHELTER. ELECTRICAL APPLIANCES AND CORDED
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Thunderstorm Wind, White
- When
- July 4, 12:45 PM EST
- Where
- White County, 5 mi S of Cleveland
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.533, -83.750
The White county 911 center reported that one tree was blown down.
Lightning, Gwinnett
- When
- July 4, 3:37 PM EST to 5:25 PM EST
- Where
- Gwinnett County, Lilburn
- Property damage
- $275,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
The Atlanta Journal-Constitution reported that lightning struck three homes in Gwinnett county during the late afternoon and evening. Two homes were struck in Lilburn and a third home was struck in Snellville. The home in Snellville suffered extensive damage because of the resulting fire. Only minor damage was reported to the homes in Lilburn. A fireman suffered heat-related injuries while fighting the fire at the home in Snellville.
Thunderstorm Wind, Walton
- When
- July 4, 3:50 PM EST
- Where
- Walton County, Loganville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.833, -83.900
The Walton County 911 center reported that many trees and several power lines were blown down from Loganville to Walnut Grove.
Lightning, Barrow
- When
- July 4, 7:20 PM EST
- Where
- Barrow County, Winder
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.993, -83.713 (the zone’s center; the record gives no point)
The Atlanta Journal-Constitution reported that lightning struck the Holsenbeck Elementary School causing extensive damage to the media center and the administrative offices. Heat from the fire also burst a large pipe causing flooding in the school as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Oklahoma, July 4, 20041 death · 1 injured · $52,000 · 61 kt wind · 10 events
- Damaging Winds in Mississippi, July 4, 20041 death · $45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 4, 20043 injured · $1.4 million · 1.25 in hail · 12 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2004$1.0 million · 1.75 in hail · 27 events
- Hail in Texas, July 4, 2004$700,000 · 1 in hail · 1 event
- Hail and Damaging Winds in Arkansas, July 4, 2004$285,000 · 1 in hail · 17 events
- Tornado in Missouri, July 4, 2004$150,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, July 4, 2004$125,000 · 1.75 in hail · 19 events
- Damaging Winds in Tennessee, July 4, 2004$111,000 · 60 kt wind · 15 events
- Damaging Wind in Missouri, July 4, 20041 injured · $100,000 · 65 kt wind · 1 event
- Damaging Wind in Kansas, July 4, 2004$100,000 · 65 kt wind · 1 event
- Damaging Wind in Missouri, July 4, 2004$100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415747, 5415749, 5415746, 5415748.